3 Ways to Identify Opioid Dependence in Your Loved One

August, 2017

It’s important to get a few terms identified first:

Tolerance:

This means that you need a higher dose or more of a medication to achieve the desired effect.

Physical dependence:

This is when you go through withdrawal when you stop taking a substance. For instance, if you usually drink coffee every day but one day you don’t and you get a headache, that is a symptom of withdrawal. Withdrawal symptoms with opioids include: anxiety, agitation, muscle aches, bone pain, joint pain, nausea, diarrhea, runny nose, hot flashes/cold chills, and insomnia. Additionally, some patients report feeling like they are crawling out of their skin.

Addiction:

This is when behavior becomes dysfunctional and patients pick the substance over healthy choices such as personal relationships or their career. You can see this when patients become in trouble at work, in their family life, or even with the law.

As you can see with these examples, you can be physically dependent on something without being addicted (i.e. coffee). However, even physical dependence can mean that you need help if the substance you take is dangerous at high doses. This is exactly the case with opioids. Opioids are dangerous because they can stop a person from breathing, which is how overdose death occurs. So, whether your loved one is merely physically dependent or addicted, they need help either way.

Signs your loved may be dependent or addicted:

  1. They are supremely motivated to do whatever they can to avoid the above opioid withdrawal symptoms including:
    1. Hoarding medications
    2. Anxiety about running out of medications and whether they will have enough to last until their next doctor’s appointment
    3. Going outside of their primary doctor’s care to ER or Urgent Care to get prescriptions (commonly referred to as “doctor shopping”)
    4. Anxiety about being away from their medication or being “on the dot” about taking their medication
  2. Behavioral changes
    1. Being defensive about their use of opioids
    2. Lying or not being upfront about their opioid use
    3. Difficolty in relationships with family members or medical team surrounding their use of opioids
  3. Dangerous behaviors
    1. Taking more than prescribed
    2. Increasing their dose
    3. Taking opioids in the middle of the night (the most dangerous dose)
    4. Buying pills outside of the pharmacy from friends or acquaintances
      1. 4 out of 5 heroin users started with prescription pain pills. Moving from the doctor’s office to “the street” is the pathway from pills to heroin
    5. Taking other people’s pain pills

If you are concerned about a loved one, visit our website www.bluedoor.org and scroll down on the home page to the “opioid dose calculator” to see what their morphine equivalent dose is. This allows us to determine their risk of opioid overdose. It also will help you determine if you need to have the lifesaving opioid reversal drug Naltrexone on hand.

If you are concerned about your loved one, whether they have “a problem” or are addicted, please reach out and get them help. Blue Door Therapeutics is a physician-run clinic that specializes specifically in the time-intensive task of transitioning patients off opioids. There is help out there. The door is open.

Share